Medicinal hepatitis: what it is, causes, symptoms and treatment

Medicated hepatitis is a severe inflammation of the liver caused by prolonged use of medications that can cause liver irritation, which can result in acute hepatitis or fulminant hepatitis, for example.

The development of medicated hepatitis may be related, in some cases, to the overuse of some medications or to their toxicity, which causes the drug to directly affect liver cells. In other cases, medicated hepatitis can happen due to the person's hypersensitivity to a particular medication.

Medicated hepatitis is not caught because it is not contagious, it is only caused by the use of substances that impair the functioning of the liver.

What can cause drug hepatitis

Medicated hepatitis can be caused by anabolic steroids, toxic products used in industrial environments and medicines, the main ones being:

ParacetamolNimesulideThiazolidinediones
ErythromycinStatinsTolcapone
AmiodaroneTricyclic antidepressantsFluoroquinolones
TetracyclinesIsoniazidRifampicin
AcetaminophenHalothaneSodium valproate
PhenytoinAmoxicillin-clavulonateValerian extract
OxyphenisatinMethyldopa

In some rare cases, Roacutan, a medicine used to treat severe acne, can cause drug hepatitis, but it disappears when the dose is reduced or stopped.

It is important to note that drug hepatitis does not occur in all patients who take these drugs, but in those who are more sensitive to them or who have used them in large doses, causing toxicity to the liver.

How to prevent drug hepatitis

As forms of prevention of medicated hepatitis it is recommended to only take medications prescribed by the doctor and never exceed the recommended doses.

In addition, people who work in industrial environments and are exposed to toxic products on a daily basis should wear appropriate clothing and masks to avoid inhaling these products, preventing liver irritation and the development of medicated hepatitis.

Main symptoms

Symptoms of medicated hepatitis appear suddenly, usually after using the medication, the main symptoms being:

  • Low fever;
  • Yellowish color on the skin and the white part of the eyes;
  • Itchy body;
  • Pain in the right side of the abdomen;
  • Nausea;
  • Vomiting;
  • Malaise;
  • Dark urine like coca-cola;
  • Light colored stools such as clay or putty.

Medicated hepatitis can be identified through the assessment of symptoms by the doctor, especially after the use of some medication or exposure to toxic substances, and the result of the requested tests. Learn how to recognize the symptoms of drug hepatitis.

How the diagnosis is made

When drug hepatitis is suspected, the doctor usually requests the hepatogram, which corresponds to a group of tests that are requested to assess the functioning of the liver, the tests being performed TGO, TGP, GGT, albumin, bilirubin, lactate dehydrogenase and time of prothrombin. These tests are usually ordered together and provide important information about the condition of the liver, being altered when there is an injury, as they are very sensitive markers.

In addition to these tests, liver biopsy can help differentiate it from other types of hepatitis. See more about the liver tests.

Treatment for medicated hepatitis

Treatment for medicated hepatitis consists of either immediate suspension of the medication, or exposure to any toxic substance that may have caused the disease.

When this measure is not enough, the doctor may prescribe corticosteroids for a period of approximately 2 months or until the normalization of liver tests. Usually after 1 to 3 years, the patient should be re-examined to see how his liver is doing.

What to eat in medicated hepatitis

The diet for medicated hepatitis consists of drinking plenty of water and increasing the consumption of natural foods such as vegetables, fruits and cereals, decreasing the consumption of high-fat foods and alcoholic beverages.

This type of food is important to facilitate liver detoxification, as these types of food are more easily digested and the liver is less in demand. See more details of the feeding in this video: